Free
Correspondence  |   November 1997
Treatment of Hypotension after Hyperbaric Tetracaine Spinal Anesthesia 
Author Notes
  • Assistant Professor, Department of Anesthesiology, Oregon Health Sciences University Pain Management Center, Oregon Health Sciences University School of Medicine, Portland, Oregon 97201–3098.
  • Electronic mail: sibelld@ohsu.edu.
Article Information
Correspondence
Correspondence   |   November 1997
Treatment of Hypotension after Hyperbaric Tetracaine Spinal Anesthesia 
Anesthesiology 11 1997, Vol.87, 1255. doi:
Anesthesiology 11 1997, Vol.87, 1255. doi:
To the Editor:-I read with interest Dr. Brooker et al.'s [1 ] study investigating the effects of epinephrine and phenylephrine in the resuscitation of patients receiving tetracaine subarachnoid anesthesia. This well-balanced study delineates clearly the effects of these substances on cardiac output, systolic, diastolic, and mean blood pressure, and heart rate in 14 volunteers. The literature is replete with case reports of hypotension and bradycardia during subarachnoid anesthesia, and it is useful to have this detailed knowledge when deciding on resuscitation drugs. Several of these reports describe asystole or severe bradycardia resistant to atropine and ephedrine; many of these cases occurred in previously healthy patients. [2–5 ]
The paper mentions the landmark closed claims analysis by Caplan et al., in which 14 critical incidents involving bradycardia leading to cardiac arrest during otherwise normal spinal anesthetics resulted in death or severe neurologic injury. Although the Brooker et al. state the theoretic risk of myocardial ischemia when giving beta2agonists, they do not mention the known potentially lethal risk of severe bradycardia that may be exacerbated by administration of phenylephrine. In their study (N = 14), there were no adverse events as a result of this mechanism, but all of the 14 critical incidents in the Caplan study were due to bradydysrhythmias.
Mackey et al. [4 ] discuss the importance of preexisting autonomic dysfunction (e.g., diabetic dysautonomia) or the Bezold-Jarish reflex as potential predeterminants of severe bradydysrhythmias. During subarachnoid anesthesia, these may manifest themselves in patients who otherwise appear healthy. Perhaps agents that improve cardiac output without reducing heart rate would be a better choice in these patients. This information should also be included in the clinician's decisions regarding resuscitation drugs in subarachnoid anesthesia.
David M. Sibell, M.D.
Assistant Professor; Department of Anesthesiology; Oregon Health Sciences University Pain Management Center; Oregon Health Sciences University School of Medicine; Portland, Oregon 97201–3098
Electronic mail: sibelld@ohsu.edu
(Accepted for publication July 7, 1997.)
References 
References 
Brooker RF, Butterworth JF, Dalane WK, Berman JM, Kashtan HI, McKinley AC: Treatment of hypotension after hyperbaric tetracaine spinal anesthesia. Anesthesiology 1997; 86(4):797-805.
Wetstone DL, Wong KC: Sinus bradycardia and asystole during spinal anesthesia. Anesthesiology 1974; 48(1):87-9.
Nishikawa T, Anzai Y, Namiki A: Asystole during spinal anesthesia after change from Trendelenburg to horizontal position. Can J Anaesth 1988; 35(4):406-8.
Mackey DC, Carpenter RL, Thompson GE, Brown DL, Bodily MN: Bradycardia and asystole during spinal anesthesia: A report of three cases without morbidity. Anesthesiology 1989; 70:866-9.
Gibbons JJ, Ditto FF: Sudden asystole after spinal anesthesia treated with the “pacing thump.”. Anesthesiology 1991; 75:705.
Caplan RA, Ward RJ, Posner K, Cheney FW: Unexpected cardiac arrest during spinal anesthesia: A closed claims analysis of predisposing factors. Anesthesiology 1988; 68:5-11.